Missouri, 2013

Heat in Missouri, August 31, 2013

August 31, 2013 · NWS LSX · 15 events in 15 counties and zones

The first and only real heat wave of the summer of 2013 hit Central and parts of Southeast Missouri from late August into early September. High temperatures peaked around 100 degrees with high Heat Index readings from 105 - 110.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The first and only real heat wave of the summer of 2013 hit Central and parts of Southeast Missouri from late August into early September. High temperatures peaked around 100 degrees with high Heat Index readings from 105 - 110.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 31, 6:12 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Aug 31, 6:12 AM CST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
712 AM CDT Sat Aug 31 2013

.UPDATE:
Issued at 707 AM CDT Sat Aug 31 2013

Quick update to add slight chance POPs to portions of central and
NE MO thru the mid morning hours. TSRA have developed across
portions of central MO and are expected to continue to move EWD
this morning and impact WRN portions of the CWA. These TSRA shud
gradually weaken as mid level temps warm and eventually cap the
atmo.

&&

.SHORT TERM: (Today through Sunday Night)
Issued at 234 AM CDT Sat Aug 31 2013

The upper level ridge will continue to retrograde west across the
Rockies, while a strong shortwave digs southeast across the Upper
Midwest and into the Great Lakes Region this holiday weekend.  This
will place the lower Missouri River Valley and middle Mississippi
River Valley under increasing northwest flow aloft and send a strong
cold front through Missouri and Illinois on Sunday/Sunday night.

Have forecast temperatures near 100 degrees along the I-70 corridor
in Missouri today based on yesterdays max temperatures and the fact
that the hottest 850mb temperatures (near 24C) will be overhead
today. Areas under this thermal axis have routinely exprienced +100
degree temperatures the last few days to our north and northwest.
Will expand the heat advisory across central Missouri where
temperatures will be near 100 degrees and maximum heat index
values will be near 105 degrees.

Futher north, a weak cold front will be sliding south with slightly
cooler 850mb temperatures. This should keep temperatures and heat
index values a few degrees cooler.

Precipitation chances today should remain confined to eastern
Missouri and Illinois counties where an outflow boundary from last
evenings convection over northern Illinois has settled. Most of the
mesoscale model guidance shows convective initiation this afternoon
and into this evening where the remnant ouflow boundary and incoming
cold front meet. Have increased POPs to chance category.

Attention tonight will then turn to the northwest where nocturnal
convection is anticipated to develop across southeast Nebraska and
southwest Iowa on the nose of the low level jet and ahead of the
approaching shortwave and strong cold front.  These thunderstorms
will propogate southeast toward the northwest portion of the CWA by
daybreak Sunday morning.

Details get a little more fuzzy on Sunday and Sunday night but there
certainly appears to be a good chance of showers and thunderstorms
with the strong cold front moving through. Could see the decaying
convection perculate across the CWA Sunday morning, or additional
thunderstorms develop during the afternoon and evening. For now have
broad brushed POPs Sunday and Sunday night. An increase in cloud
cover and chances of precipitation keep me from going too warm on
Sunday and forecast heat index values fall short of needing to
extend the heat advisory.

CVKING

.LONG TERM: (Monday through Friday)
Issued at 234 AM CDT Sat Aug 31 2013

The cold front should clear the CWA by Labor Day with cooler air
building into the Midwest next week. Extended forecast remains dry
with high pressure ridge overhead through Friday.

CVKING

&&

.AVIATION:  (For the 12z TAFs through 12z Sunday Morning)
Issued at 628 AM CDT Sat Aug 31 2013

A weak cdfnt will move thru the region today, bringing a chance
for TSRA to terminals. While a TSRA impacting any terminal can not
be ruled out, probabilities are too low to mention in TAF now.
SWLY winds will become NLY to NELY tonight behind the fnt.
Development of FG appears more likely tonight. However, too much
uncertainty remains and will not add to TAF yet. These two items
will continue to be monitored and each TAF will be updated as
confidence builds.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...HEAT ADVISORY until 7 PM CDT this evening FOR Audrain MO-Boone
     MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Jefferson MO-Lincoln MO-Moniteau MO-Montgomery MO-Osage MO-
     St. Charles MO-St. Francois MO-St. Louis City MO-St. Louis
     MO-Ste. Genevieve MO-Warren MO-Washington MO.

IL...HEAT ADVISORY until 7 PM CDT this evening FOR Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Randolph IL-
     St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 31, 2:08 AM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
308 AM CDT SAT AUG 31 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
308 AM CDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY FOR PORTIONS OF CENTRAL AND
EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS. PEAK HEAT INDICES
AROUND 105 DEGRES ARE EXPECTED THIS AFTERNOON.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS EASTERN MISSOURI AND
MUCH OF ILLINOIS THIS AFTERNOON...AND ACROSS CENTRAL MISSOURI AND
NORTHEAST MISSOURI LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

CVKING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heat. Local standard time, as filed.

Heat, Audrain

When
August 31, 11:00 AM CST to 11:59 PM CST
Where
Audrain forecast zone
Reported by
AWOS
Coordinates
39.216, -91.842 (the zone’s center; the record gives no point)

Heat, Boone

When
August 31, 11:00 AM CST to 11:59 PM CST
Where
Boone forecast zone
Reported by
ASOS
Coordinates
38.991, -92.310 (the zone’s center; the record gives no point)

Heat, Callaway

When
August 31, 11:00 AM CST to 11:59 PM CST
Where
Callaway forecast zone
Reported by
COOP Observer
Coordinates
38.836, -91.926 (the zone’s center; the record gives no point)

Heat, Cole

When
August 31, 11:00 AM CST to 11:59 PM CST
Where
Cole forecast zone
Reported by
ASOS
Coordinates
38.505, -92.282 (the zone’s center; the record gives no point)

Heat, Crawford

When
August 31, 11:00 AM CST to 11:59 PM CST
Where
Crawford forecast zone
Reported by
AWOS
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 31, 11:00 AM CST to 11:59 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Heat, Gasconade

When
August 31, 11:00 AM CST to 11:59 PM CST
Where
Gasconade forecast zone
Reported by
COOP Observer
Coordinates
38.441, -91.508 (the zone’s center; the record gives no point)

Heat, Jefferson

When
August 31, 11:00 AM CST to 11:59 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Heat, Moniteau

When
August 31, 11:00 AM CST to 11:59 PM CST
Where
Moniteau forecast zone
Reported by
COOP Observer
Coordinates
38.633, -92.583 (the zone’s center; the record gives no point)

Heat, Montgomery

When
August 31, 11:00 AM CST to 11:59 PM CST
Where
Montgomery forecast zone
Reported by
COOP Observer
Coordinates
38.942, -91.470 (the zone’s center; the record gives no point)

Heat, Osage

When
August 31, 11:00 AM CST to 11:59 PM CST
Where
Osage forecast zone
Reported by
COOP Observer
Coordinates
38.460, -91.862 (the zone’s center; the record gives no point)

Heat, St. Francois

When
August 31, 11:00 AM CST to 11:59 PM CST
Where
St. Francois forecast zone
Reported by
AWOS
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Heat, Ste. Genevieve

When
August 31, 11:00 AM CST to 11:59 PM CST
Where
Ste. Genevieve forecast zone
Reported by
COOP Observer
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Heat, Warren

When
August 31, 11:00 AM CST to 11:59 PM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
38.765, -91.161 (the zone’s center; the record gives no point)

Heat, Washington

When
August 31, 11:00 AM CST to 11:59 PM CST
Where
Washington forecast zone
Reported by
COOP Observer
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474747, 474748, 474749, 474750, 474751, 474752, 474753, 474754, 474755, 474756, 474757, 474758, 474759, 474760, 474761.